Funnel Cloud, Osage
- When
- September 18, 2:51 PM CST to 2:53 PM CST
- Where
- Osage County, 2.15 mi W of Carbondale
- Reported by
- Law Enforcement
- Coordinates
- 38.820, -95.670
Funnel cloud reported near Carbondale Lake.
A few weak thunderstorms developed in the afternoon with a report of a funnel cloud In Osage County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A few weak thunderstorms developed in the afternoon with a report of a funnel cloud In Osage County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 18, 2:05 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT SUN SEP 18 2011 .DISCUSSION... SHORT TERM (THROUGH MONDAY)... AN UPPER LEVEL TROUGH WAS MOVING EAST ACROSS THE PLAINS LATE THIS AFTERNOON. A SMALLER WAVE LENGTH SOUTHERN STREAM UPPER LEVEL TROUGH LIFTED NORTHEAST ACROSS EASTERN KS EARLIER TODAY AND GAVE MUCH OF THE SOUTHERN TWO THIRDS OF CWA BETWEEN 0.75 TO 2 INCHES OF RAINFALL. A SURFACE COLD FRONT WAS MOVING EAST ACROSS NORTHEAST AND EAST CENTRAL KS THIS AFTERNOON. SCATTERED SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM WILL BE POSSIBLE ALONG BEHIND THE SURFACE COLD FRONT ACROSS NORTHEAST AND EAST CENTRAL KS THROUGH THE AFTERNOON HOURS. TONIGHT...THE UPPER LEVEL TROUGH WILL MOVE OVER AND EAST OF THE CWA BRINGING AN END TO ANY SHOWERS BY EVENING. SKIES WILL BEGIN TO CLEAR FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA DURING THE NIGHT. CLEAR SKIES AND LIGHT WINDS LATE TONIGHT MAY ALLOW FOR SHALLOW GROUND FOG TO DEVELOP TOWARDS SUNRISE. IF GROUND FOG DEVELOPS IT SHOULD MIX OUT BY 15Z MON. MONDAY...A SURFACE RIDGE OF HIGH PRESSURE WILL MOVE EAST ACROSS THE STATE. LIGHT NORTHWEST WINDS SHOULD BECOME LIGHT VARIABLE BY LATE AFTERNOON AS THE CENTER OF THE SURFACE RIDGE AXIS APPROACHES THE CWA. EXPECT MOSTLY SUNNY SKIES AND WARM TEMPERATURES WITH HIGHS REACHING INTO THE UPPER 70S TO LOWER 80S. GARGAN LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... A SIGNIFICANT NORTHERN STREAM SHORT WAVE TROUGH WILL IMPACT THE REGION ON TUESDAY AND WEDNESDAY. THE FORECAST AREA WILL INITIALLY SEE A WARM UP MONDAY NIGHT INTO TUESDAY WITH WARM ADVECTION IN ADVANCE OF THE SYSTEM. SOME GUIDANCE SUGGESTS 850 TEMPS WARMING INTO THE 18-20C RANGE ON TUESDAY IN ADVANCE OF A FAST MOVING COLD FRONT. THIS FRONT WILL CROSS THE FORECAST AREA BY TUESDAY EVENING. WHILE FORCING ALONG THE BOUNDARY WILL BE STRONG IN THE LOW LEVELS...UPPER LEVEL SUPPORT WILL BE DISPLACED TO THE NORTH AND LOW LEVEL MOISTURE WILL BE MEAGER. THUS...HAVE SLIGHT CHANCES FOR PRECIP FORECAST FROM TUESDAY INTO TUESDAY NIGHT WITH MORE CONFIDENCE IN A DRY FRONTAL PASSAGE THAN A WET ONE. WITH THE BULK OF THE UPPER SUPPORT WELL TO THE NORTH...THIS INITIAL FRONT WILL SLOW AND STALL TO THE SOUTH OF THE FORECAST AREA TUESDAY NIGHT AND WEDNESDAY. A REINFORCING SHORT WAVE TROUGH WILL DIVE SOUTH INTO KANSAS ON WEDNESDAY...ENHANCING LIFT ACROSS THE AREA...AND PERHAPS LENDING TO AN INCREASE IN SHOWER AND ISOLATED THUNDERSTORM COVERAGE NEAR AND NORTH OF THE FRONT. THE BEST CHANCES APPEAR TO BE ACROSS SOUTHERN KANSAS...BUT MUCH OF THE AREA DESERVES AT LEAST A SLIGHT CHANCE OF PRECIP THROUGH THIS PERIOD. A SUBSTANTIAL UPPER LEVEL RIDGE WILL BUILD NORTH OVER THE ROCKIES IN THE WAKE OF THE WEDNESDAY SYSTEM. THIS WILL EVOLVE INTO A BLOCKING PATTERN FAVORABLE FOR DRY WEATHER THROUGH THE REMAINDER OF THE FORECAST. A SLIGHT WARMING TREND WILL OCCUR WITH UPPER 70S TO AROUND 80 DEGREES POSSIBLE BY NEXT WEEKEND. BARJENBRUCH && .AVIATION... SCATTERED SHOWERS WITH ISOLATED THUNDER REMAIN POSSIBLE NEAR THE TERMINALS AS THE NEXT DISTURBANCE SHIFTS OVER THE AREA. MVFR CIGS WILL LINGER THROUGH THE AFTERNOON HOURS...OCCASIONALLY DROPPING TO IFR CONDITIONS AS SHOWERS PASS THROUGH. BEHIND THE DISTURBANCE DRY AIR FILTERS IN CLEARING CLOUD COVER WEST TO EAST. TIMING OF THE VFR CIGS BETWEEN MODEL RUNS IS UNCERTAIN BUT APPEARS TO BE NEAR THE 00Z TIME FRAME. THE FOCUS THEN TURNS TOWARDS PATCHY DENSE FOG DEVELOPING EARLY MONDAY MORNING. INSERTED MVFR CIGS WHICH MAY LOWER IF CERTAINTY ON TIMING/OCCURRENCE INCREASES FOR THE NEXT ISSUANCE. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT SUN SEP 18 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-192030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 325 PM CDT SUN SEP 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE ACROSS MUCH OF THE AREA TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
1 funnel cloud. Local standard time, as filed.
Funnel cloud reported near Carbondale Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348886.